Cold/Wind Chill, Cook
- When
- December 5, 12:00 AM CST to December 7, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
December 2005 started very cold. The low temperature dropped to 4 degrees at Chicago Ohare Airport on the morning of the 5th and 6th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
December 2005 started very cold. The low temperature dropped to 4 degrees at Chicago Ohare Airport on the morning of the 5th and 6th. The temperature dropped to zero on the morning of the 7th. Three people in Chicago died from the cold weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 4, 11:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1110 PM CST SUN DEC 4 2005 .DISCUSSION... THE GFS MODEL SHOWS POSITIVE NET ADIABATIC OMEGA TONIGHT OVER MOST OF NORTHERN AND CENTRAL ILLINOIS. THE SATELLITE SHOWS CLOUDS SLOWLY ERODING AWAY THIS AFTERNOON EXCEPT IN THE SOUTHERN THIRD OF ILLINOIS. WILL ADJUST THE SKY CONDITIONS FOR NORTHERN ILLINOIS... NORTHWEST INDIANA AND PORTIONS OF CENTRAL ILLINOIS. WILL KEEP THE SOUTHERN PORTION CLOUDY. LOWERED THE VALUE OF SOME LOW TEMPERATURES FOR NORTHERN ILLINOIS AND PORTIONS OF NORTH CENTRAL ILLINOIS TONIGHT. WILL USE THE GFS MODEL FOR THE 3 TO 7 DAY FORECAST. THE 12 UTC RUN AGREES WITH THE CURRENT FORECAST. THE SHORT WAVE IN WESTERN SASKATCHEWAN IS STILL SEEN ON THE WATER VAPOR IMAGERY. THE GFS MODEL MOVES THIS SHORT WAVE INTO IOWA BY 06 UTC TUESDAY. Q VECTOR FORECAST AT 1000 TO 850 MB LAYER AND THE 700 MB OMEGA SHOW CONVERGENCE AND UPWARD VERTICAL MOTION FOR EARLY TUESDAY MORNING. WILL NOT MAKE ANY MAJOR ADJUSTMENTS IN THE TEMPERATURE FORECAST FOR DAYS 3 THROUGH 7 AT THIS TIME. THE TEMPERATURES ARE A LITTLE BELOW MOS GUIDANCE FROM THE GFS MODEL. BUT THE 850 MB TEMPERATURE FORECAST SHOW VERY COLD AIR OVER NORTH AND CENTRAL AND CENTRAL ILLINOIS. THERE IS SOME SNOW COVER ALSO. && .AVIATION DISCUSSION FOR 06Z TAFS... CLEAR SKIES AND LIGHT WEST WINDS WIL CONTINUE OVERNIGHT. CROSS SECTIONS SHOW COLUMN TO REMAIN DRY THROUGH LATE MONDAY AFTERNOON - A DELAY FROM PREVIOUS RUNS. RESULT WILL BE ONLY HI CLOUDS OVER AREA TOMORROW. WILL BE AOA 00Z BEFORE MID LEVEL CLOUDS MOVE IN. EVEN CHANCE FOR FLURRIES APEARS DELAYED BY 6 HOURS AND PAST THIS CYCLE. MID CLOUDS TO BE ACCOMPNAIED BY SLIGHT SHIFT TO MORE WESTERLY WIND DIRECTIONS AFTER 00Z AS MINOR UPPER WAVE MOVES ACROSS AREA THRU H5 FLOW. && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST SUN DEC 4 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-051200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST SUN DEC 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-051200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CST SUN DEC 4 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2005-12-06 | 97 | Male | Other | Direct |
| Cold/Wind Chill, Cook | 2005-12-06 | 57 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2005-12-06 | 40 | Male | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482579.